Heroin Overdose: Signs, Symptoms, And Addiction Treatment Options
Heroin is an illegal opiate that has become inseparable from the U.S. opioid epidemic, as a drug with similar properties to prescription opioids that can be purchased more easily and at a lower cost.
Despite its similarities to legal opioids, heroin has long been deemed too dangerous for medical use and has been illegal in the United States since 1924. However, with the rise of prescription opioid abuse in recent years, heroin overdoses have also surged, resulting in thousands of deaths alone per year.
Although heroin overdose can be fatal, it is treatable when attended to quickly. If you believe someone you know has overdosed on heroin, knowing the signs and symptoms of an overdose can be life-saving.
Learn more about the symptoms of heroin overdose, risk factors, and heroin treatment options available in Ohio by continuing to read below.
Signs And Symptoms Of Heroin Overdose
Heroin is a powerful drug that can be snorted, injected, or smoked to cause a rapid high. As a central nervous system (CNS) depressant, heroin works by slowing down various functions in the body, including heart and breathing rates.
When a person takes too much heroin, or takes heroin that is laced with other toxic substances, the body can become overwhelmed and develop visible signs of overdose and other serious symptoms.
Physical signs and symptoms of heroin overdose include:
- bluish nails or lips
- tiny pupils
- dry mouth
- discolored tongue
- stomach spasms
- weak pulse
- low blood pressure
- cold body temperature
- loss of consciousness
Overdose can occur in someone taking heroin for the first time, or those who have used heroin for years. People’s bodies can react to drugs differently over time, especially if they have already undergone significant harm due to chronic drug abuse.
The number one cause of death in heroin overdoses is respiratory depression, which refers to slowed or stopped breathing. Regardless of a person’s tolerance or the amount of heroin taken, any noticeable difficulty in breathing or changes in breathing should be taken seriously.
Treating Heroin Overdose
Heroin overdose requires immediate emergency assistance. If you believe someone you know has overdosed on heroin, call 9-1-1 right away.
Additionally, if you have the drug Narcan (naloxone) on hand, you may also administer this immediately, or wait until an emergency responder has arrived on-scene to allow them to administer it properly.
Naloxone is an opioid agonist, which can act as a sort of antidote in the event of an opioid overdose. This can be injected into a muscle or under the skin to reverse heroin’s effects, acting as an immediate treatment. However, this is not comprehensive, and further treatment within a hospital may be required to monitor vital signs and develop an appropriate treatment plan.
How Much Heroin Does It Take To Overdose?
Unlike opioids acquired through a prescription, the process of producing and selling heroin is not regulated. Depending on the manufacturer, this can result in supplies of heroin that are laced with other toxic substances.
Substances heroin may be cut with include:
- crushed over-the-counter painkillers
- powdered milk
- laundry detergent
The ingredients in the heroin a person has taken, as well as individual factors such as body-size, age, and drug tolerance can all affect how much or how little it can take for a person to overdose.
Risk Factors For Heroin Overdose And Overdose Death
Anyone who takes a high dose of heroin or mixes it with other drugs (including alcohol) can be at risk for overdose. Some factors, however, may increase the risk in certain populations.
According to data from the Centers for Disease Control and Prevention (CDC), the highest number of opioid overdose deaths affects young, white males, although rates of overdose are increasing among most racial demographics. People without health insurance or who have a low income are also at greater risk for fatal heroin overdose.
Additional risk factors for heroin overdose include:
- history of prescription opioid abuse
- injecting heroin
- taking heroin with other drugs (e.g. benzodiazepines, other opioids, alcohol)
- co-occurring mental health or substance use disorder(s)
- having medical conditions such as lung disease, liver disease, or HIV
- heroin dependence and addiction
Understanding these risk factors can educate on who is most at risk for overdosing on heroin, but it is not conclusive. Overdose is most common among people who abuse heroin or have developed an addiction. It doesn’t have a single face or set of characteristics.
Receiving emergency treatment for heroin overdose is only the first step in treating a problem of heroin abuse. Heroin can cause dramatic changes to the body, behavior, and harm mental health. Overcoming an addiction to heroin may require treatment within an inpatient rehab setting where the person can receive 24-hour supervision and care.
Heroin Abuse And Addiction Treatment In Ohio
At Vertava Health of Ohio rehab facility in Ohio, our treatment specialists understand how scary it can be to struggle with addiction, or see it in a loved one. Within our treatment center, we offer a full range of treatment services to help patients overcome drug abuse, including medically-supervised detox.
Recovering from heroin addiction can be both a physical and mental battle. Our program recognizes the need to address all aspects of addiction, including the mental, emotional, and the physical. To meet these needs, we offer both traditional and holistic treatment services shown to be effective in overcoming addiction and building a strong skill-set for life in recovery.
For more information about heroin addiction and heroin addiction treatment at Vertava Health of Ohio, contact our free and confidential support line at (888) 481-7821 today.
U.S. National Library of Medicine: MedlinePlus — Heroin overdose
Centers for Disease Control and Prevention (CDC) — Today’s Heroin Epidemic Infographics
The World Health Organization (WHO) — Information sheet on opioid overdose